Israel Journal of Mathematics

, Volume 41, Issue 4, pp 347–366 | Cite as

On rigged immersions

  • C J S Clarke


A self-contained account is given in an efficient formalism of rigged immersions of one manifold-with-connection in another, leading to the analogues of the Gauss, Codazzi and Ricci equations discovered by Schouten. The equations expressing their interdependence are then derived and it is shown that in general one of the two sets of “Codazzi” equations is a consequence of the other set and the Gauss and Ricci equations. The formalism is specialised to the Riemannian case, where it is shown that, for large codimension (specific limits being given), all butn components of the Codazzi equations are determined by the other equations. A local theorem on the existence of rigged immersions is proved.


Normal Bundle Isometric Immersion Curvature Form Codazzi Equation Riemannian Case 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    R. Blum,Subspaces of Riemannian spaces, Can. J. Math.7 (1955), 445.MATHMathSciNetGoogle Scholar
  2. 2.
    C J S Clarke,Space-times of low differentiability and singularities, J. Math. Anal. Appl. (1982), to appear.Google Scholar
  3. 3.
    A. Källén,Isometric embedding of a smooth compact manifold with a matric of low regularity, Ark. Mat.16 (1978), 29–50.MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    J. A. Schouten,Ricci-calculus, Springer-Verlag, Berlin-Göttingen-Heidelberg, 1954.MATHGoogle Scholar
  5. 5.
    K. Tenenblatt,On isometric immersions of Riemannian manifolds, Bol. Soc. Brasil. Mat.2 (1971) 23–36.CrossRefMathSciNetGoogle Scholar

Copyright information

© Hebrew University 1982

Authors and Affiliations

  • C J S Clarke
    • 1
  1. 1.Department of MathematicsUniversity of YorkYorkEngland

Personalised recommendations